Iowa, 2022

Damaging Winds in Iowa, August 27, 2022

August 27, 2022 · NWS ARX · 3 events in 1 county or zone

Scattered storms moved across northeast Iowa during the evening of August 27th. A few of these storms produced some strong wind gusts with trees blown down in Castalia (Winneshiek County), near Jackson Junction (Winneshiek County), and east of Decorah (Winneshiek County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered storms moved across northeast Iowa during the evening of August 27th. A few of these storms produced some strong wind gusts with trees blown down in Castalia (Winneshiek County), near Jackson Junction (Winneshiek County), and east of Decorah (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 5:56 PM CST, 16 minutes earlier.

Area forecast discussion, Aug 27, 5:56 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 PM CDT Sat Aug 27 2022

.DISCUSSION...(This evening through Saturday)
Issued at 320 PM CDT Sat Aug 27 2022

Key Messages:

 - Severe storm potential this evening and heavy rain potential tonight

 - Another round of storms Sunday evening/night

 - Cooler temperatures and dry weather next week

Now: Radar continues to indicate a back edge to the rainfall over
central WI which has been incredibly slower than forecast. Rainfall
amounts of 2-3" fell along I-94 from Mauston to sw of Tomah. This
all in the warm advection and frontal zone in low-levels oriented
northwest to southeast now near I-94 at around 850 mb. Persistent
instability feeding into the zone with 30 kts of isentropic lift in
swrly flow did the trick. Further southwest, clearing has occurred
with northeast IA and southeast MN in the 80s and a noticeable
billow cloud boundary from Dodge Center to about Dubuque...
indicating strong inversion conditions to its northeast in the rain
cooled air. SPC mesoa indicates about 2k J/Kg of MLCAPE west of this
boundary in S-SE flow surface flow. Wind shear is not impressive but
I would classify it as entry level for organized storms. 0-1km bulk
shear is about 20 kts and 0-3km shear around 25-30 kts with no
increase above (no deep shear). Most of IA is clear and
destabilizing but capping is still in place. GOES water vapor
imagery shows a well-formed shortwave trough approaching Omaha
moving into the instability and directly toward the area.

As the later afternoon and early evening approach, some storms are
expected where convergence occurs AND the cap can be overcome.
Certainly the warm frontal zone / billow cloud boundary could be one
area for storm development but general confluence of the flow
appears to be present near or west of I-35. The latest HRRR and
CAMS indicate this scenario and storms moving into the SPC slight
risk area from the west. Wind shear may increase as the shortwave
trough approaches, but still isnt very strong. So, it appears
pulse hail storms /up to ping pong balls with early storms/ and
bowing segments are possible for wind damage if they orient NW-SE
perpendicular to the 0-3km shear vector.

The impressive shortwave trough will move overhead tonight and
provide a re-invigoration of the forcing. The low-level jet
intensifies per RAP forecasts and with the large scale lift,
conditions continue to favor thunderstorm development. Overnight
the precipitable water values approach 1.50-1.75" after 03Z per
27.12Z HREF and warm cloud depths increase toward 4 km. Both of
these are favorable, although not highly anomalous. So, in
combination with the evening pre-wave storms, additional waves of
storms will occur until the wave axis passes acting to clean storms
from southwest to northeast later tonight. The 27.18Z HREF mean has
totals of 1.5-3" from KRST-KMCW swwrd, but a better idea of reports
in the localized maxes comes from the local probability matched mean
/LPMM/ which is indicating 5" totals possible. HEFS river stage
probabilities available on our River and Lakes web page area
indicates very low probabilities of flooding on rivers from the GEFS
inputs. Soils can take totals of 3-4" /3h,6h FF guidance 3.5"/, but
steep terrain areas and cities such as Rochester (on the
rain axis) would have some flooding issues. However, with
southwesterly flow, prolonged storm rounds through ~09-10Z in
sern MN and nern IA, was just above a 50% confidence level that
flash flooding could occur overnight. This agrees well with the WPC
excessive rainfall slight risk area which matches the SPC slight
risk area very closely...NW-W-SW of La Crosse WI.
Much less rainfall is expected in WI  where it rained today 2-3.5",
but this area must be watched for expansion of the Flash Flood
Watch.

Focus turns to Sunday into Sunday night...Shortwave energy from
tonight into Sunday morning slowly tracks northeast of the forecast
area during the day Sunday. Latest 27.12z deterministic models show
moisture feed continuing through the daytime...especially in the
morning hours. Showers and storms could linger for much of the
morning hours and diminish in the early afternoon as shortwave
energy moves east of the area. Next concern is vigorous upper level
trough...and associated surface front...moving across the Northern
Plain States into the forecast area Sunday evening/night. Along and
just ahead of the surface front...line of convection is expected to
develop over central Minnesota. The latest 27.12z deterministic and
hi-resolution models suggest the timing of this convection and upper
level trough/surface front to move into the western portion of the
forecast area after 00z to near 03z Monday. With this late of
timing...instability out ahead of trough/surface front begins to
diminish across the forecast area. However...0-3km shear from the
27.12z NAM shows 30 to 35 knots from 00z to 06z Monday across the
northern portions of the forecast area. Initially when line moves
into the far northwestern portion of the forecast area...the storms
should have the potential for severe...though instability is
weakening...convection should weaken as well and the severe
potential should rapidly diminish as line of convection tracks over
the northern portions of the forecast area. Potential of severe with
any storms will be in the 00z to 03z Monday timeframe and after 03z
Monday...expect the convection to weaken and be below severe limits.
The main threats for severe will be damaging winds and hail.

Main forecast concerns Tuesday through Saturday are mainly
temperatures through the period. Upper level trough moves into the
northeast United States and shortwave ridge builds into the central
United States through the period. Northerly flow aloft on the
backside of upper level trough will advect a cooler airmass into the
Upper Great Lakes region and allow for cooler than normal
temperatures early in the period...mainly Wednesday into Thursday.
As shortwave ridge builds into the central United States...
temperatures gradually warm Friday into Saturday to near normal.
With shortwave ridge dominating the forecast area through much of
the period. Subsidence underneath shortwave ridge will suppress any
shower or storm development and much of the forecast area will
remain dry Tuesday night into Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 655 PM CDT Sat Aug 27 2022

Showers and a few thunderstorms are in the local area.  With
continued moisture transport and an increasing low level jet,
should continue to see on and off showers and thunderstorms during
the evening and overnight hours as a couple of shortwave troughs
rotate through the area. Tough to time convection due to the pop
up and weakening nature with a few rounds of embedded more
organized storm activity. Mainly VFR conditions, however with the
heavier rains/storms patchy MVFR/IFR conditions are possible along
with gusty winds. We should see the rain area shift east of the
KRST area after 14 to 16Z and 18 to 20Z at KLSE. Southeast winds 6
to 12kts with periods of gusts 15 to 25kt increase Sunday after
from the south 10 to 20kts with gusts 15 to 28kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Flood Watch from 10 PM CDT this evening through Sunday morning
     for MNZ079-086>088-094-095.

IA...Flood Watch from 10 PM CDT this evening through Sunday morning
     for IAZ008-009-018-019.

&&

DISCUSSION...Baumgardt/DTJ
AVIATION...Zapotocny
Hazardous weather outlook, Aug 27, 3:49 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
449 PM CDT Sat Aug 27 2022

IAZ011-029-030-WIZ042>044-053>055-061-290200-
Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
449 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely with a few severe storms possible in the
6 to 11 pm time window. The main threats would be damaging wind gusts
to 60 mph, hail to around quarter size, and locally heavy rainfall
of 1 to 2 inches, with the threat for heavy rainfall continuing
through the night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk of storms continues Sunday into Monday morning with
locally heavy rain possible. The threat for organized severe
weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is unlikely, but smaller activations
may be requested.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-MNZ096-WIZ017-029-032>034-041-290200-
Winneshiek-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-
449 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

A flood watch has been issued through Sunday morning for the risk
of flash flooding due to repeated rounds of thunderstorms. The
main risk for heavy rain will be in the 6pm to 3am time window.
Rainfall amounts of 3 to 4 inches with locally higher amounts are
possible.

There is also a risk for severe thunderstorms this evening between 6
and 11 pm. The main threats would be damaging wind gusts to 60
mph and hail up to around the size of a quarter to ping pong ball.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk of storms continues Sunday into Monday morning with
locally heavy rain possible. The threat for organized severe
weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is unlikely, but smaller activations
may be requested. Rainfall amounts and any flooding impacts would
be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-290200-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-
449 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Tonight

Scattered storms. A few could be strong this evening with a small
hail, gusty wind threat. Any storm will be capable of locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storm chances continue Sunday into Monday morning with locally
heavy rain possible. The threat for organized severe weather is
low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

The radar

The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winneshiek

When
August 27, 6:12 PM CST
Where
Winneshiek County, 1.22 mi SE of Castalia
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.110, -91.680

Trees were blown down in Castalia.

Thunderstorm Wind, Winneshiek

When
August 27, 7:05 PM CST
Where
Winneshiek County, 3.67 mi SW of Jackson Jct
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.090, -92.080

Trees were blown down across a road southwest of Jackson Junction.

Thunderstorm Wind, Winneshiek

When
August 27, 7:05 PM CST
Where
Winneshiek County, 3.59 mi E of Decorah Muni Arpt
Measured
38 kt (44 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.290, -91.680

Trees were blown down across a road east of Decorah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054507, 1054546, 1054552.